On Monday, Southey RCMP responded to a report of an unconscious person at a residence in the area. Local EMS were already on scene when officers arrived and had declared the person deceased.
Early information suggests the death could be the result of a drug overdose. An autopsy has been ordered.
The autopsy and toxicology results may take months, so the person’s death can not be attributed to any particular drug. The RCMP are reminding people that fatal overdoses are not just a big city issue, they are happening in rural areas as well.
They are urging people who use drugs, to not use alone and be familiar with available health resources.
They are also urging people to know the signs of an overdose, which may include difficulty walking, talking or staying awake; blue lips or nails; pinpoint pupils; cold and clammy skin; dizziness or confusion; extreme drowsiness; choking, gurgling or snoring sounds; slow or weak breathing; inability to wake up even when shaken or shouted at.
The Good Samaritan Overdose Act protects anybody experiencing a drug overdose or witnessing one from potential charges.
Naloxone kits temporarily reverse the effects of an overdose and restore breathing in a few minutes. Free training is available for anyone at risk of an overdose and/or might witness one. It is important to note that Naloxone treatment itself does not replace the need to seek immediate medical attention in the event of an overdose.
Call 911 immediately if you suspect someone is experiencing an overdose.